Pet Medication Side Effects & Drug Detox

Metronidozole
Posted by Janni (New York) on 09/12/2016
0 out of 5 stars

Great letter! I may use some of your points to write to my vet. My Sammy, an 11 year old German Shepherd suffered a toxic reaction also to this drug and my vet also says she doubts it was this drug. I know it was. My poor boy is still recuperating, I stopped the drug on day 5 when he had seizures, was panting, confused, lost back legs, wobbly. I also was not warned about neurological possibilities- and I did read reviews before I gave it to him but he was only going to be on it 5 days so I didn't think he'd be in danger. I never imagined what bad effects could come from a drug. He started urinating in the house, which now I learned is a side effect. We always said he had kidneys like no other- but this is not his fault. I did my own research and insisted on the Valium drip. This morning he is showing signs of being more alert. He won't eat still, can't stand on his own, and is still very weak and lethargic. I am so angry.


Metronidozole
Posted by Stacey R (West Hartford, Ct) on 08/04/2016
0 out of 5 stars

Metronidozole:

I am sharing a recent experience we had with our puppy - by pasting a letter I sent to our vet practice. Thanks for sharing your stories. I am angry at myself for not researching this medication before giving it to our dog. The good news is that Sammy is improving every day and we have seen no further seizures.

--------------------------------

RE: Sammy R

August 2,2016

Dear Office Management,

I am writing in follow-up to express concern about the care of our dog, Sammy, in your urgent care clinic. As discussed, Sammy was seen by Dr. U. on 7/24/16 for diarrhea and Dr. Y. for seizure on 7/25/16.

I have the following concerns:

Sammy was given a medication, Metronidazole, for treatment of diarrhea. Dr. U. did not discuss treatment options nor shared information about potential side effects of this medication. Of most concern, is the fact that this medication is known to have neurotoxic side effects, even at low doses. No potential side effects of this medication were listed on the “Home Care Instructions” I received at discharge.

2) When your medical team is prescribing any therapy, risks and benefits should be explained thoroughly so that pet owner can make an informed decision. Dr. U's failure to do this is simply unacceptable and substandard care.

3) Metronidazole is not recommended for use in young puppies. Sammy is 7 ½ months old. Given his age, why was this medication used as a first line approach for treatment of Sammy's diarrhea? Why weren't other treatment options offered and discussed with me?

4) I informed Dr. U. that I had given Sammy Loperamide during the night and that his diarrhea seemed improved the next day. Ironically, Dr. U. “scolded” me for giving Loperamide without calling to discuss first. Loperamide has few known side effects for Golden Retrievers. In effect, it is a much safer option than an antibiotic with known neurotoxic risks. I have consistently read in the literature “antimicrobial therapy and routine use of antibiotics in cases of acute uncomplicated diarrhea is strongly discouraged.” Antibiotics are specifically indicated only in animals with: confirmed bacterial infection, predisposition for bacterial translocation, and increased risk for sepsis. It would seem that prescribing Metronidazole as a first line approach for Sammy's uncomplicated diarrhea was completely unnecessary.

5) When Sammy had a seizure within 24 hours of initiating this therapy, I again took him to your urgent care center. Dr. Y. agreed that the medication should be discontinued, but felt that the seizure was an unlikely to be a side effect. As such, she focused on investigating possible toxins and liver disease.

6) I now know that neurotoxicity and CNS symptoms (including seizure) are well-documented side effects of Metronidazole. Dr. Y's decision to disregard the seizure as a possible medication side effect (despite the recent initiation of the medication within the preceding 24 hours) also resulted in a missed opportunity for Valium treatment. The literature states that it can take up to 2 weeks for neurological side effects from Metronidazole to resolve. This time frame is significantly reduced through the use of Valium therapy. I feel certain that Dr. Y did not even consider Valium as a treatment option for possible neurotoxicity/neuro side effects. Instead, Sammy spent the next week with lethargy, pacing, panting, confusion, and had TWO more seizures within the next 24 hours.

This experience has been extremely stressful for Sammy and our family. I have learned to never unquestioningly follow the recommendation of a vet without first doing my own research. Although it remains to be seen if Sammy's seizures and behavior changes were indeed a side effect from this medication, he is improving daily. Whatever the outcome, it does not excuse Dr. U's obligation to discuss risks of a therapy he prescribed.

Please use our experience as an opportunity to make changes to your urgent care practice.

I encourage the vets in your practice to review literature on the use of this medication and it's risks. All vets should also be aware of the recommendation for treatment of neurotoxic side effects with Valium which has been shown to facilitate a quicker resolution of symptoms.

“Most canines who develop neurologic signs secondary to metronidazole administration have received weeks to months of therapy, but toxicity after short-term therapy at relatively low dosages (<60 mg/kg/day) has been reported.”

Diazepam as a Treatment for Metronidazole Toxicosis in Dogs: A Retrospective Study of 21 Cases Jason Evans, Donald Levesque, Kim Knowles, Randy Longshore, and Scott Plummer

J Vet Intern Med 2003;17:304–310

I would also encourage the urgent care vets to use a more conservative approach to treatment of uncomplicated diarrhea.

Most importantly, the vets in your practice should always discuss possible side effects and risks associated with a recommended therapy. The neurologic adverse effects of metronidazole are well documented in humans and companion animals. I can assure you if Dr. U. informed me that neurotoxicity and seizure were know (albeit rare) side effects, I would have opted for another treatment. I cannot overstate this point.